Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 27, 2021Taylor County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jul 27, 2021, 1:49 AM CDT for Taylor County, Wisconsin. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 1:49 AM CDT (06:49 UTC)
Expired
Jul 27, 2021, 2:45 AM CDT
In force
56 min
Issued by
NWS La Crosse, WI

County Taylor County, WI

The radar

The La Crosse radar (KARX), 161 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WWUS83 KARX 270649
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
149 AM CDT Tue Jul 27 2021

WIZ017-029-270745-
Taylor-Clark-
149 AM CDT Tue Jul 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CLARK AND
TAYLOR COUNTIES...

At 147 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spirit to near Ladysmith. Movement
was southeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Medford, Rib Lake, Chelsea, Westboro, Jump River, Stetsonville, 
Gilman, Lublin, The Mondeaux Flowage, Perkinstown, Esadore Lake, 
Donald, North Twin Lake, Hannibal, and Wood Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4502 9032 4503 9092 4538 9092 4538 9004
TIME...MOT...LOC 0647Z 323DEG 52KT 4551 9012 4544 9098 

$$

DTJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 26, 11:30 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 26, 11:30 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1130 PM CDT Mon Jul 26 2021

.UPDATE...
Issued at 934 PM CDT Mon Jul 26 2021

Concerning tonight...we continue to monitor the severe storms near
Duluth and expect them to continue southeast. MLCAPE values near
1500 and MUCAPEs near 2500 J/Kg are still pooled south and east
of the complex into northeast WI along a stationary front. Wind
shear remains favorable for supercells and upscale storm
potential but does diminish slowly as the complex heads toward
northcentral WI. We are planning strong to severe storms to move
in around midnight in northcentral WI. The low-level flow and
moisture transport convergence into the boundary is forecast to
increase west of Duluth again tonight causing a second round of
storms. This again will be in the CAPE pool on the boundary and
in better deep shear for severe storms. This area of convection,
handled well in the 27.01Z HRRR for the currently observed
instability pool and forecast forcing, then shifts southeast again
and brings a sunrise timed storm chance to western and central
WI. Storms are expected to decay as they move south toward the
I-90 corridor and really only showers are possible. Really nothing
to the south of I-90. A strong to severe storm near and north of
I-94 cannot be ruled out. Slightly bumped up rain chances after
dawn to I-90.

Tuesday is an interesting day that has some potential for severe
storms. Tonights thunderstorms will determine the frontal position
for convergence for later afternoon storm initiation. Right now,
the most likely position appears to be about I-94, with the 26.18Z
Nam 3km on I-90. This seems a bit far southwest for the large
scale pattern. Most concerning is the "fat" CAPE in place across
the area and little cap in place with a 90F/70F T/Td for later
Tuesday. The deep wind shear over the area may be supportive of
supercell-ish modes with very good high level shear /6km+/. The
big question is will the front/boundary be convergent enough to
initiate storms. If storms form, it would pose a larger hail /2"/
and damaging wind threat. The trend in the 27.00Z CAMs is less
initiation...a good thing. But, this boundary and initiation will
depend on how the overnight cold pool evolution. A day to be
weather aware.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 233 PM CDT Mon Jul 26 2021

At 2 PM, skies were partly to mostly cloudy across the Upper
Mississippi River Valley. These were debris clouds from the
convection that was over eastern South Dakota and southwest
Minnesota earlier in the day. A few of these elevated showers at
times have moved into southeast Minnesota and northeast Iowa late
this morning and afternoon. As a result, kept a slight chance of
showers in the forecast for this afternoon. However, as the
moisture transport into this region continues to weaken this
afternoon, thinking that this area should probably dissipate by
26.22z. Temperatures ranged from 82 degree at Medford WI to 92
degrees at La Crosse WI.

For tonight, watching a shortwave trough over central North Dakota.
There has been good drying taking place in the mid levels in that
area this afternoon.  As this system, moves out of the thermal ridge
and into an area with slightly cooler 700 mb temperatures expect
that convection will fire along and ahead of it over eastern North
Dakota.  The mean 700-400 mb winds would suggest that this
convection should move southeast along the periphery of the thermal
ridge and into our area after 27.02z. The CAMS are differing on far
south this convection will get.  The NAM, ARW, and FV3 suggest that
this convection will get as south as least the Interstate 90
corridor. Meanwhile, the HRRR keeps the convection well north of the
area.  With the 0-3 km shear in the 30 to 40 knot range, expect to
see line segments which will have the potential of producing
damaging winds.  There maybe even 0-6 km shear for even some large
hail.  The greatest threat looks to be north of Interstate 94.  Low
temperatures will range from the lower 60s to lower 70s.

On Tuesday, there may be some dissipating showers and storms near
Interstate 90 in the morning. As the upper thermal ridge build back
across the area, thinking that much of the rest of the day will be
dry. High temperatures will range from the lower 80s to lower 90s.

.LONG TERM...(Tuesday night through Monday)
Issued at 233 PM CDT Mon Jul 26 2021

Pockets of the forecast area have seen above normal precipitation
over the last two weeks, however 70 to 80 percent of the area is
below normal for the period and could use any rain that falls.

Tuesday through Wednesday night, expect the area to be vulnerable to
showers and thunderstorms as we are on the eastern side of a very
strong ridge with the risk for strong to severe thunderstorms. These
storms will have to work against a very strong cap which lowers
confidence of coverage and timing. Tuesday afternoon, a frontal
boundary is expected to be in the area and there may be convection
ongoing where the cap is weaker.  The shear is variable from 25 to
50kts and stronger north of I90.  In addition, instability is
moderate.  As a result, the storm prediction center has added parts
of our area to the severe weather outlook for Tuesday and Wednesday.
Outside of storms, looking at a very warm and humid period until the
temperatures in the mid 80s to mid 90s, dewpoints in the 60s to mid
70s, and highest heat index values 90 to 105.  The very hot air
appears to extend across South Dakota into central Minnesota. We'll
need to keep an eye on this. 98 to 102 heat index values are
currently forecast for a large area, so will have to consider a heat
advisory should the temperatures remain on track.

The cold front moves through Wednesday night with showers and
thunderstorms.  The mid tropospheric ridge becomes flattened with
the north or variable flow Thursday and Friday and a reinforcing
front for Saturday.  There may a few showers/thunderstorm with that
frontal passage too.  Highs Thursday through Sunday look to be in
the 70s and 80s and dewpoints in the 50s and 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1130 PM CDT Mon Jul 26 2021

Main challenge for the next 24 hours is outflow from current
line/further convection across northeast MN/northern WI and how it
interacts with existing sfc front helping to spawn the
showers/storms. How far south it dips will govern where the storm
chances for later Tue afternoon/evening are. Not clear at this
moment...and will have to be closely monitored.

Cigs: as for now, looking at VFR conditions with a favored period of
BKN for the morning hours of Tue. Afternoon cu field could become
BKN, especially if front close to the TAF sites. Have opted to leave
SCT for now.

WX/vsby: going to side with keeping convective threat north of
KLSE/KRST for now, per what the latest CAM models suggest. Again, a
lot is uncertain when it comes to where that boundary will lay. Will
closely monitor, update as needed.

Winds: mostly southerly through the day on Tue, with a weaker sfc
pressure gradient. Trends favor a swing to more southeast, staying
light Tue night.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Baumgardt
SHORT TERM...Boyne
LONG TERM...Zapotocny
AVIATION...Rieck
Hazardous weather outlook, Jul 26, 3:03 AM CDT, 22 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
303 AM CDT Mon Jul 26 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
303 AM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A complex of thunderstorms over central Minnesota is expected to
weaken as they approach the area this morning, staying below
severe limits.

Thunderstorms are expected to redevelop this afternoon across
northern Wisconsin, moving into areas north of I-94 tonight. A
few of these storms could become strong to severe with damaging
winds and large hail being the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic storm chances will be seen Tuesday night through Thursday
morning. A few storms  could be strong to possibly severe with
large hail and damaging winds being the main threats.

A prolonged period of heat and humidity is expected through
Wednesday with highest heat index values of 90 to 105.

.SPOTTER INFORMATION STATEMENT...

No action is anticipated at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NOFWD

In the hours before

Special weather statement, Jul 26, 10:24 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1024 PM CDT Mon Jul 26 2021

WIZ017-270430-
Taylor-
1024 PM CDT Mon Jul 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TAYLOR COUNTY...

At 1022 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Willow Reservoir to near Catawba to
near Ladysmith. Movement was southeast at 45 to 50 mph.

Wind gusts of 40 to 50 mph are possible with these storms.

Locations impacted include...
Medford, Rib Lake, Chelsea, Westboro, Jump River, Stetsonville,
Goodrich, Gilman, Lublin, Polley, Perkinstown, Esadore Lake, Donald,
North Twin Lake, Hannibal and Wood Lake.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4512 9004 4512 9020 4504 9020 4504 9092
      4538 9092 4538 9004
TIME...MOT...LOC 0322Z 307DEG 46KT 4575 8985 4545 9052 4551 9119

04
Local storm report, Jul 26, 11:26 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1126 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     2 N STETSONVILLE        45.10N 90.31W
07/26/2021  M41 MPH          TAYLOR             WI   AWOS

            AUTOMATED WEATHER OBSERVATION FROM THE
            MEDFORD AIRPORT.

&&
Special weather statement, Jul 27, 1:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
149 AM CDT Tue Jul 27 2021

WIZ017-029-270745-
Taylor-Clark-
149 AM CDT Tue Jul 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CLARK AND
TAYLOR COUNTIES...

At 147 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spirit to near Ladysmith. Movement
was southeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Medford, Rib Lake, Chelsea, Westboro, Jump River, Stetsonville,
Gilman, Lublin, The Mondeaux Flowage, Perkinstown, Esadore Lake,
Donald, North Twin Lake, Hannibal, and Wood Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4502 9032 4503 9092 4538 9092 4538 9004
TIME...MOT...LOC 0647Z 323DEG 52KT 4551 9012 4544 9098

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:24 PM CDTSpecial Weather StatementARXTaylor66 min
Jul 27, 2:45 AM CDTSpecial Weather StatementARXTaylor60 min
Jul 27, 6:34 AM CDTSpecial Weather StatementARXClark56 min
Jul 27, 7:01 AM CDTSpecial Weather StatementARXTrempealeau59 min
Jul 27, 7:08 AM CDTSpecial Weather StatementARXClark67 min
Jul 27, 7:33 AM CDTSevere Thunderstorm WarningARXJackson, Monroe57 min
Jul 27, 8:17 AM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon58 min
Jul 27, 8:36 AM CDTSpecial Weather StatementARXJuneau54 min
Jul 27, 9:16 AM CDTSevere Thunderstorm WarningARXCrawford, Vernon28 min
Jul 27, 11:54 AM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Trempealeau51 min
Jul 27, 12:00 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Trempealeau45 min
Jul 27, 3:10 PM CDTHeat AdvisoryARXBuffalo, Crawford, Grant, Jackson, La Crosse, Monroe and 3 more30 hr
Jul 27, 2:26 PM CDTSpecial Weather StatementARXHouston34 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.